Alert archive / Maine / Gale Warnings in 2018

Gale Warning 40, NWS Caribou, ME

December 27, 2018

NWS Caribou, ME issued this gale warning at Dec 27, 2018, 3:18 PM EST. It took effect at Dec 28, 2018, 12:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 3:18 PM EST (20:18 UTC)
In effect from
Dec 28, 2018, 12:00 PM EST
Expired
Dec 28, 2018, 8:44 PM EST
In force
9 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

426 
WHUS71 KCAR 272018
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
318 PM EST Thu Dec 27 2018

ANZ050-051-280430-
/O.UPG.KCAR.GL.A.0024.181228T1700Z-181229T0000Z/
/O.NEW.KCAR.GL.W.0040.181228T1700Z-181229T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
318 PM EST Thu Dec 27 2018

...GALE WARNING IN EFFECT FROM NOON TO 10 PM EST FRIDAY...

The National Weather Service in Caribou has issued a Gale
Warning, which is in effect from noon to 10 PM EST Friday. The
Gale Watch is no longer in effect.

* WINDS AND SEAS...South winds 20 to 25 kt with gusts up to 40 
  kt. Seas 6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-280430-
/O.NEW.KCAR.SC.Y.0100.181228T1700Z-181229T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
318 PM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 10 PM EST FRIDAY...

The National Weather Service in Caribou has issued a Small Craft
Advisory, which is in effect from noon to 10 PM EST Friday.

* WINDS AND SEAS...South winds 15 to 25 kt with gusts up to 30 
  kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
5 follow-up statements
745 
WHUS71 KCAR 272320
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
620 PM EST Thu Dec 27 2018

ANZ050-051-280730-
/O.CON.KCAR.GL.W.0040.181228T1700Z-181229T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
620 PM EST Thu Dec 27 2018

...GALE WARNING REMAINS IN EFFECT FROM NOON TO 10 PM EST FRIDAY...

* WINDS AND SEAS...South winds 20 to 25 kt with gusts up to 40 
  kt. Seas 6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-280730-
/O.CON.KCAR.SC.Y.0100.181228T1700Z-181229T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
620 PM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM EST
FRIDAY...

* WINDS AND SEAS...South winds 15 to 25 kt with gusts up to 30 
  kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

CB
353 
WHUS71 KCAR 280216
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
916 PM EST Thu Dec 27 2018

ANZ050-051-281030-
/O.CON.KCAR.GL.W.0040.181228T1700Z-181229T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
916 PM EST Thu Dec 27 2018

...GALE WARNING REMAINS IN EFFECT FROM NOON TO 10 PM EST FRIDAY...

* WINDS AND SEAS...South winds 20 to 30 kt with gusts up to 40 
  kt. Seas 8 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-281030-
/O.CON.KCAR.SC.Y.0100.181228T1700Z-181229T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
916 PM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM EST
FRIDAY...

* WINDS AND SEAS...South winds 15 to 25 kt with gusts up to 30 kt.
  Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
312 
WHUS71 KCAR 280800
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
300 AM EST Fri Dec 28 2018

ANZ050-051-282200-
/O.CON.KCAR.GL.W.0040.181228T1700Z-181229T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
300 AM EST Fri Dec 28 2018

...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM EST
THIS EVENING...

* WINDS AND SEAS...South winds 20 to 25 kt with gusts up to 35 
  kt. Seas 6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-282200-
/O.CON.KCAR.SC.Y.0100.181228T1700Z-181229T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
300 AM EST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
10 PM EST THIS EVENING...

* WINDS AND SEAS...South winds 15 to 25 kt with gusts up to 30 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

VJN
866 
WHUS71 KCAR 282049
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
349 PM EST Fri Dec 28 2018

ANZ050-051-290300-
/O.CON.KCAR.GL.W.0040.000000T0000Z-181229T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
349 PM EST Fri Dec 28 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS AND SEAS...South winds 20 to 25 kt with gusts up to 35 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-290300-
/O.CON.KCAR.SC.Y.0100.000000T0000Z-181229T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
349 PM EST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS AND SEAS...South winds 15 to 20 kt with gusts up to 30 
  kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
236 
WHUS71 KCAR 290144
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
844 PM EST Fri Dec 28 2018

ANZ050-051-290945-
/O.CAN.KCAR.GL.W.0040.000000T0000Z-181229T0300Z/
/O.EXB.KCAR.SC.Y.0100.000000T0000Z-181230T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
844 PM EST Fri Dec 28 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Caribou has issued a Small Craft
Advisory, which is in effect until 7 PM EST Saturday. The Gale
Warning has been cancelled.

* WINDS AND SEAS...South winds 15 to 20 kt with gusts up to 30 kt,
  becoming northwest Saturday 20 to 25 kt with a few gusts to 35
  kt. Seas 7 to 10 feet 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ052-290945-
/O.EXT.KCAR.SC.Y.0100.000000T0000Z-181230T0000Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
844 PM EST Fri Dec 28 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST SATURDAY...

* WINDS AND SEAS...South winds 15 to 20 kt with gusts up to 30 kt.
  The wind will shift into the northwest Saturday. Seas 3 to 6 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

CB

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Dec 27, 12:23 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 27, 12:23 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1223 PM EST Thu Dec 27 2018

.SYNOPSIS...
High pressure will build across Maine this afternoon and move
east tonight. Low pressure will approach from the west Friday
and will track just north of Maine Friday night. A sharp cold
front crosses the area Saturday followed by another Arctic high
pressure system.
&&

.NEAR TERM /THROUGH TONIGHT/...
1225 PM Update: For tonight, dropped lows as temps will fall
off quickly in the evening before the high clouds thicken. Temps
will rise later in the night with the warm advection and
increasing clouds. The start time for the snow will be slightly
earlier than previously advertised and did bump up snow
amounts...by less than an inch. Will have to strongly consider
adding southern and central Penobscot as well as northern
Washington to the advisory between the snow and a period of
freezing rain before all precip changes to rain.

Orgnl Disc: Mostly clr skies, cold, and brisk conditions are
xpctd tdy with contd llvl cold advcn also xpctd to result in the
coldest daylight pd of this week. Skies will become ptly cldy
this eve as the CI/CS cld canopy from the apchg low pres system
from the midwest eclipses the area, with cldnss thickening to an
AS cld deck late tngt as winds diminish to pd of lgt and vrbl
speeds by the ovrngt hrs. With increasing and thickening cld cvr
late tngt, ovrngt lows will occur erly - at or just after mdngt
with most lctns experiencing rising temps by daybreak Fri. Also
by daybreak Fri, lgt snfl from the advcg low from the W will
have eclipsed all xcpt most Ern lctns of the FA.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Warm front Friday brings a shot of wintry precipitation. Look
for snow to begin just before dawn in western parts of the area
and a little after dawn toward the New Brunswick border.
Temperatures rise as warm air continues to move in. From I-95
southeast, it should be a clean snow to rain transition with 1
to 3 inches of snow. However, further north and west, it should
instead change from snow to freezing rain or sleet, with 2 to 4
inches of snow/sleet (more snow than sleet) and up to a tenth
of an inch of freezing rain. Changeover happens around midday
Moosehead Lake, and late afternoon or early evening Northeast
Aroostook. Although snow amounts are just below advisory
criteria, because of the threat of some freezing rain, opted to
issue a winter weather advisory for areas north/west of I-95.

Precipitation becomes lighter after dark Friday, though with
temperatures remaining near or just below freezing in far
Northern Maine, the light freezing rain threat persists. Fog
could be a big deal Friday night for many areas with
temperatures just above freezing for most areas with a fresh wet
snowpack and light, moist onshore flow.

Strong cold front blasts through during the day Saturday with
tumbling temperatures late in the day and windy conditions. A
little precipitation with the front mainly in the north with up
to an inch of snow over Northern Maine.

Very cold and breezy Saturday night, with wind chills to -20F in
Northern Maine likely necessitating a wind chill advisory.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Cold and dry Sunday. High pressure Monday and not as cold. Next
potential system is late Monday night into Tuesday. Models have
trended stronger for this system, but it's not a sure bet yet.
Went with likely PoPs for coastal Hancock and higher terrain,
with high level chance PoPs elsewhere. Would like to see
another run or two of consistency before going with likely PoPs
everywhere. This system would have the potential to bring
advisory level snowfall...doesn't look to be capable of warning
level snow. Colder Wednesday behind Tuesday's potential system.
&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR conditions are primarily xpctd tdy thru tngt with
brief MVFR SC clgs still possible erly this morn for KCAR and
spcly KFVE. After a pd of unlmtd VFR this aftn and eve, clgs
will lower to low VFR or high MVFR across all of the TAf sites
just ahead of the onset of snfl by daybreak Fri.

SHORT TERM: Widespread IFR or worse with Friday's weather
system. LLWS possible as well. Continuing IFR or worse into
early Saturday, with the potential of fog at all sites Friday
night. Significant improvement late Saturday to generally VFR
behind a cold front. Generally VFR conditions continuing into
Monday.
&&

.MARINE...
1225PM update...Cancelled the Small Craft Advisory for today.
The Gale Watch for Friday afternoon and evening remains in
effect.

NEAR TERM: The Small Craft Advisory conditions will continue to
through this morning with NW winds the primary cause. Light
freezing spray is also thru this morning. Aftwrds, no hdlns are
xpctd for this aftn thru tngt as both winds and seas subside.
Initially had to go about 1 foot abv WW3/NWPS guidance wv hts
for erly this morn based on latest buoy obs, but then merged
with guidance by this aftn and contd with guidance thru tngt.

SHORT TERM: Potential for low end gales Friday afternoon and
early evening with south winds and seas building to around 10
feet. Conditions easing to small craft Friday night, but likely
picking back up to gales Saturday afternoon and evening as the
cold front moves through and winds shift to an offshore
direction. Conditions improving to below small craft levels
Sunday and Monday.
&&

.HYDROLOGY...
Ice jams have stabilized for the most part. Gardner Creek Road
in Wade and Washburn remains threatened, though water levels are
slowly falling. With the cold temperatures and dry conditions,
expect continued stabilization in the next 24 hours.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 AM Friday to midnight EST
     Friday night for MEZ001-002-005-006.
     Winter Weather Advisory from 4 AM to 9 PM EST Friday for
     MEZ003-004-010-031.
MARINE...Gale Watch from Friday afternoon through Friday evening for
     ANZ050-051.
&&

Near Term...VJN
Short Term...Foisy
Long Term...Foisy
Aviation...VJN/Foisy
Marine...VJN/Foisy
Hydrology...
Hazardous weather outlook, Dec 27, 3:18 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
318 PM EST Thu Dec 27 2018

MEZ001-002-005-006-011-032-282030-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-Central Penobscot-Northern Washington-
318 PM EST Thu Dec 27 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO MIDNIGHT
EST FRIDAY NIGHT...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine and Northern Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-282030-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
318 PM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-010-015-031-282030-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Southern Penobscot-Southern Piscataquis-
318 PM EST Thu Dec 27 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 PM EST FRIDAY...

This Hazardous Weather Outlook is for Interior DownEast Maine,
North Central Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-282030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
318 PM EST Thu Dec 27 2018

...GALE WARNING IN EFFECT FROM NOON TO 10 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-282030-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
318 PM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:19 AM ESTGale WatchCAR12 hr
Dec 27, 3:23 AM ESTWinter Weather AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset, Washington43 hr
Dec 27, 3:18 PM ESTSmall Craft AdvisoryCAR65 hr

Nearby

Gale Warnings in Maine, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.